Hail, Crook
- When
- August 10, 7:10 PM MST
- Where
- Crook County, 5.11 mi WNW of Oshoto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.600, -105.030
A severe thunderstorm produced large hail in parts of northwestern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail in parts of northwestern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 5 hours 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 228 PM MDT Sat Aug 10 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 206 PM MDT Sat Aug 10 2019 Current surface analysis shows a weak frontal boundary has pushed southward this afternoon into northeastern Wyoming and northwestern South Dakota, arcing roughly from near Sheridan WY to near Gillette WY and then to near Lemmon SD. A warm and relatively moist airmass exists south of the front with MUCAPE currently around 3000J/Kg along and to the south of the front. The stronger shear exists along the front in northwestern SD and then extending southward along the axis of greatest instability to the east of the Black Hills into southwestern SD. Thunderstorm coverage and intensity will increase later this afternoon and evening as an upper shortwave approaches from the west and then crosses the forecast area tonight. The better threat for strong to severe storms will be from northeastern WY to the Black Hills area and into southwest SD, where timing will be more favorable for stronger storms this afternoon and evening. Hail and strong wind gusts would be the main threats. Chances for storms will linger overnight and likely into Sunday morning as additional energy crosses the region and the cool front settles south over the area. Sunday appears to be an active day as the upper ridge shifts off to the east and the upper trough moves northeastward across the region. Southwesterly flow around the trough will bring additional energy across the region and more showers and storms. The extent of the severe storm threat will likely hinge on coverage of clouds/showers across the area during the first half of the day, along with the location of the cool front later in the day. The better chances at this point look to be across northeastern WY to the Black Hills and southwestern SD, near and to the south of the front and where some clearing will allow the atmosphere to destabilize the most. Large hail and strong wind gusts will be the main threats, with an isolated tornado near the front a possibility as well. Locally heavy rainfall is likely with the stronger storms. The pattern will change next week as the flow aloft flattens out and broad ridging develops toward midweek. Cannot rule out isolated storms at times with weak disturbances, but a relatively dry pattern is expected for much of next week. Temps will be on the cooler side early in the week, but near average temperatures are expected mid to late week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon) Issued At 1115 AM MDT Sat Aug 10 2019 Areas of MVFR stratus and fog will continue to diminish this afternoon. Another round of storms will move into northeastern Wyoming and western South Dakota this afternoon and overnight. Low stratus is expected to redevelop early Sunday morning across much of the plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 542 AM MDT Sat Aug 10 2019 SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300- Harding-Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 542 AM MDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and evening. A few storms could be strong to severe, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. There is a slight risk of severe storms, with large hail and damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-046-047-049-111300- Perkins-Ziebach-Haakon-Mellette-Todd-Tripp- 542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated shower and thunderstorms will be possible late this evening. Widespread severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday afternoon and evening. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 702 PM MDT Sat Aug 10 2019 SDZ029-110130- Southern Black Hills SD- 702 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER COUNTY UNTIL 730 PM MDT... At 702 PM MDT, Doppler radar was tracking a strong thunderstorm over Jewel Cave National Monument, or 12 miles west of Custer, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Jewel Cave National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4369 10392 4377 10387 4375 10366 4360 10375 TIME...MOT...LOC 0102Z 288DEG 14KT 4371 10384 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 W JEWEL CAVE 43.73N 103.89W
08/10/2019 E0.88 INCH CUSTER SD TRAINED SPOTTER
HAIL FELL FOR 5-10 MINUTES
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HEAVY RAIN 4 S NEWCASTLE 43.80N 104.20W
08/10/2019 M1.96 INCH WESTON WY MESONET
WEATHERLINK SITE. RAIN FELL IN ONE HOUR.
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HEAVY RAIN NEWCASTLE 43.86N 104.20W
08/10/2019 M2.45 INCH WESTON WY SOCIAL MEDIA
SOME STREET FLOODING IN NEWCASTLE
0723 PM FLASH FLOOD NEWCASTLE 43.86N 104.20W
08/10/2019 WESTON WY SOCIAL MEDIA
SOME STREET FLOODING IN NEWCASTLE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 2 N NEWCASTLE 43.88N 104.20W
08/10/2019 M1.83 INCH WESTON WY MESONET
&&
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FLASH FLOOD NEWCASTLE 43.86N 104.20W
08/10/2019 WESTON WY LAW ENFORCEMENT
NUMEROUS ROADS STILL FLOODED AROUND NEWCASTLE, MORRISEY
ROAD AT HIGHWAY 16 SOME ROAD DAMAGE FROM CULVERT
WASHOUT.
&&
METhe Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844766.